Texas, 2013

Wildfire in Texas, May 13 to 14, 2013

May 13 to 14, 2013 · NWS FWD · 2 events in 2 counties and zones

After some recent rainfall, conditions became extremely dry on the afternoon of Monday, May 13th. Low relative humidity and 10 to 20 mph winds allowed fires which started as controlled burns to quickly become uncontrolled.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$14,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

After some recent rainfall, conditions became extremely dry on the afternoon of Monday, May 13th. Low relative humidity and 10 to 20 mph winds allowed fires which started as controlled burns to quickly become uncontrolled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 5:29 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, May 13, 5:29 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
629 AM CDT MON MAY 13 2013

.AVIATION...
SOUTH/SOUTHWEST WINDS ARE EXPECTED TODAY WITH SPEEDS INCREASING TO
10 TO 15 KNOTS THIS AFTERNOON. OTHERWISE...VFR CONDITIONS WILL
PREVAIL WITH A FEW HIGH CLOUDS EXPECTED.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 356 AM CDT MON MAY 13 2013/
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD OVER
THE CENTRAL U.S. TODAY AND RESULT IN A MOSTLY SUNNY AND WARM DAY
ACROSS NORTH TEXAS WITH AFTERNOON HIGHS MAINLY IN THE 80S. LOW
LEVEL MOISTURE WILL BE ON THE INCREASE ACROSS THE REGION TONIGHT
AND TUESDAY AS SURFACE LOW PRESSURE DEEPENS ACROSS THE NORTHERN
AND CENTRAL PLAINS. THE INCREASE IN MOISTURE WILL BRING SOME
EARLY MORNING LOW CLOUDS TO THE SOUTHERN ZONES TUESDAY AND KEEP
LOW TEMPERATURES CLOSE TO SEASONAL NORMALS.

THE UPPER LOW THAT HAS BEEN CUT OFF OVER MEXICO THE LAST FEW DAYS
IS PROGGED TO OPEN UP AND LIFT NORTH NORTHEAST ACROSS TEXAS
TUESDAY THROUGH WEDNESDAY. THERE WILL BE SOME LOW THUNDERSTORM
CHANCES BY TUESDAY AFTERNOON ACROSS THE SOUTHWEST ZONES WITH
INCREASING RAIN/STORM CHANCES TUESDAY NIGHT THROUGH WEDNESDAY.
THERE WILL BE SOME DIRECTIONAL SHEAR AS THE SYSTEMS MOVES THROUGH
BUT MARGINAL INSTABILITY AND WEAK MID/UPPER LEVEL FLOW SHOULD KEEP
STORMS BELOW SEVERE LIMITS. PRECIPITATION CHANCES WILL DECREASE
FROM WEST TO EAST WEDNESDAY AFTERNOON/EVENING. HOWEVER...BOTH THE
ECMWF AND AND GFS SOLUTIONS LINGER SOME PRECIP THROUGH THURSDAY IN
THE EAST AND DEVELOP ADDITIONAL PRECIP ALONG THE RED RIVER AS A
SECONDARY WEAK SHORT WAVE MOVES SOUTHEAST FROM THE CENTRAL HIGH
PLAINS. ALTHOUGH THIS SOLUTION LOOKS A BIT QUESTIONABLE DUE TO
EXPECTED SUBSIDENCE BEHIND THE FIRST EXITING UPPER TROUGH...WOULD
NOT BE SURPRISED TO SEE SOME THUNDERSTORMS MOVE SOUTHEAST OUT OF
OKLAHOMA THURSDAY AFTERNOON/EVENING AND AFFECT THE RED RIVER
COUNTIES OF NORTH TEXAS. ANY STORMS THE DO DEVELOP SHOULD EXIT THE
REGION THURSDAY NIGHT/FRIDAY AS UPPER LEVEL HIGH PRESSURE BUILDS
IN FROM THE WEST.

AN UPPER TROUGH WILL STRENGTHEN OVER THE WESTERN U.S THIS WEEKEND
AND RESULT IN SURFACE LEE TROUGHING AND INCREASING WINDS ON
SATURDAY. A DRY LINE SHOULD APPROACH THE WESTERN ZONES LATE
SATURDAY AFTERNOON WITH A FEW STORMS POSSIBLE THROUGH SATURDAY
EVENING. THE UPPER TROUGH SHOULD MOVE ACROSS NORTH TEXAS ON SUNDAY
AND ALLOW A WEAK COLD FRONT TO ENTER THE REGION. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...BUT WILL KEEP POPS
LOW FOR NOW DUE TO UNCERTAINTY IN THE TIMING AND STRENGTH OF THE
UPPER TROUGH AND ASSOCIATED COLD FRONT.

OVERALL...THE WEATHER PATTERN IS BEGINNING TO LOOK MORE TYPICAL
FOR MID MAY WITH PERSISTENT MOIST SOUTHERLY FLOW AT THE SURFACE
AND MUCH OF THE UPPER LEVEL ENERGY REMAINING ACROSS THE NORTHERN
HALF OF THE COUNTRY.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  88  63  90  65  81 /   5   5   5  40  50
WACO, TX              87  59  87  67  80 /   5   5  10  40  40
PARIS, TX             83  58  86  63  76 /   5   5   5  20  50
DENTON, TX            88  62  89  66  79 /   5   5   5  30  50
MCKINNEY, TX          86  58  88  66  80 /   5   5   5  30  50
DALLAS, TX            87  65  88  66  79 /   5   5   5  40  50
TERRELL, TX           85  58  86  64  78 /   5   5   5  30  50
CORSICANA, TX         85  59  85  65  79 /   5   5   5  30  50
TEMPLE, TX            84  58  85  66  80 /   5   5  20  40  40
MINERAL WELLS, TX     89  57  89  64  83 /   5   5   5  40  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/85
Hazardous weather outlook, May 13, 3:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT MON MAY 13 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
400 AM CDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS TUESDAY AND
WEDNESDAY AND ACROSS THE RED RIVER COUNTIES THURSDAY.

IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON
SATURDAY AND SUNDAY.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HAMPSHIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Palo Pinto

When
May 13, 11:00 AM CST to 11:00 PM CST
Where
Palo Pinto forecast zone
Crop damage
$11,000
Reported by
Fire Department/Rescue
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Palo Pinto Volunteer Fire Department, and the Texas A&M Forest Service fought a 39 acre wildfire near Possum Kingdom Lake. Thirty homes were evacuated, but no structures were damaged in the fire.

Wildfire, Lampasas

When
May 13, 2:00 PM CST to May 14, 4:00 PM CST
Where
Lampasas forecast zone
Property damage
$3,000
Crop damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Lometa Volunteer Fire Department fought and contained a 74 acre brush fire on Monday and Tuesday May 13-14. Ranch land was burned, but no structures caught fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451786, 451785.